Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 22, NWS Norman, OK

April 5, 1999Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 5, 1999, 5:25 AM CDT for Grant County, Oklahoma. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 1999, 5:25 AM CDT (10:25 UTC)
Expired
Apr 5, 1999, 5:45 AM CDT
In force
20 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr
Apr 5, 3:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOUN 051025 RRA
TOROKC
OKC003-053-051045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
525 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  NORTHWESTERN GRANT COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 545 AM CDT

* AT 525 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 11 MILES SOUTHWEST OF MANCHESTER...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANCHESTER

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IFP A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3686 9822 3679 9814 3697 9787 3701 9813

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 4, 9:30 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 9:30 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN APR 4 1999

ISOLATED STRONG STORMS THAT MOVE INTO SOUTHEAST OKLAHOMA ASSOCIATED
WITH STRONG LOW LEVEL MOISTURE ADVECTION INTO UNCAPPED AIRMASS HAVE
SINCE DISSIPATED. HOWEVER... WILL SEE MORE WIDESPREAD THUNDERSTORMS
SPREAD IN FROM WEST TEXAS AS A STRONG UPPER SYSTEM MOVES EAST
OVERNIGHT. MEANWHILE... LOW LEVEL MOISTURE CONTINUES TO SPREAD NORTH
INTO THE FA. HAVE UPDATE TSTM OUTLOOK TO REFLECT CURRENT THINKING.
EARLIER UPDATED A FEW ZONE FORECASTS TO REFLECT SOME OF THE EVENING
CONVECTION. CURRENT PACKAGE STILL LOOKS ON TRACK.

32

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 5, 2:44 AM CDT, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT MON APR  5 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    MOORELAND                 OK   70 MPH WIND GUST
04/05/99   WOODWARD

FM
Local storm report, Apr 5, 4:24 AM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
419 AM CDT MON APR  5 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    BURNS FLAT                OK   58 MPH WIND GUST
04/05/99   WASHITA

FM
Local storm report, Apr 5, 4:44 AM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CDT MON APR  5 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 AM    10 W CHEROKEE             OK   TORNADO
04/05/99   ALFALFA

0429 AM    10 W CHEROKEE             OK   TORNADO
04/05/99   WOODS                          TORNADO CROSSED
                                          WOODS/ALFALFA COUNTY LINE

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:32 AM CDTSevere Thunderstorm WarningOUNEllis, Harper43 min
Apr 5, 1:27 AM CDTSevere Thunderstorm WarningOUNHarper48 min
Apr 5, 1:55 AM CDTSevere Thunderstorm WarningOUNWoods35 min
Apr 5, 2:24 AM CDTTornado WarningOUNGreer36 min
Apr 5, 2:39 AM CDTSevere Thunderstorm WarningOUNWoodward36 min
Apr 5, 2:48 AM CDTSevere Thunderstorm WarningOUNTillman42 min
Apr 5, 2:54 AM CDTTornado WarningOUNBeckham, Custer, Roger Mills36 min
Apr 5, 3:00 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
Apr 5, 3:08 AM CDTTornado WarningOUNDewey, Woodward37 min
Apr 5, 3:13 AM CDTTornado WarningOUNWoods32 min
Apr 5, 3:19 AM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
Apr 5, 3:19 AM CDTSevere Thunderstorm WarningOUNCuster41 min
Apr 5, 3:29 AM CDTTornado WarningOUNMajor, Woods, Woodward31 min
Apr 5, 3:49 AM CDTSevere Thunderstorm WarningOUNDewey, Major41 min
Apr 5, 3:51 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods29 min
Apr 5, 4:00 AM CDTTornado WarningOUNBlaine, Dewey, Major30 min
Apr 5, 4:02 AM CDTTornado WarningOUNAlfalfa, Woods28 min
Apr 5, 4:24 AM CDTTornado WarningOUNAlfalfa, Major36 min
Apr 5, 4:56 AM CDTTornado WarningOUNAlfalfa19 min
Apr 5, 5:03 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major27 min
Apr 5, 5:11 AM CDTTornado WarningOUNAlfalfa, Major34 min
Apr 5, 5:31 AM CDTTornado WarningOUNAlfalfa, Garfield, Grant29 min
Apr 5, 5:42 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens48 min
Apr 5, 5:42 AM CDTSevere Thunderstorm WarningOUNJefferson48 min
Apr 5, 5:53 AM CDTTornado WarningOUNGrant32 min
Apr 5, 6:17 AM CDTSevere Thunderstorm WarningOUNCleveland28 min
Apr 5, 6:28 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain32 min
Apr 5, 6:42 AM CDTSevere Thunderstorm WarningOUNPottawatomie48 min
Apr 5, 7:03 AM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole42 min
Apr 5, 7:32 AM CDTSevere Thunderstorm WarningOUNHughes43 min
Apr 5, 7:57 AM CDTTornado WarningOUNHughes23 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.